Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 127, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2001, 5:56 PM EST for Knox County, Sullivan County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2001, 5:56 PM EST (22:56 UTC)
- Expired
- Aug 18, 2001, 6:30 PM EST
- In force
- 34 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Knox County, IN, Sullivan County, IN
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:00 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
| Aug 18, 4:45 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 192 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
408 WUUS53 KIND 182256 SVRIND INC083-153-182330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 556 PM EST SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL KNOX COUNTY IN SOUTHWEST INDIANA SOUTHERN SULLIVAN COUNTY IN SOUTHWEST INDIANA * UNTIL 630 PM EST * AT 551 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF OAKTOWN...OR ABOUT 18 MILES NORTH OF VINCENNES...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... OAKTOWN AT 605 PM EST CARLISLE AT 610 PM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 3902 8764 3884 8765 3880 8728 3902 8729 $$ JEH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:02 PM EST, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 18, 2:02 PM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 202 PM EST SAT AUG 18 2001 AFD WL BE BRF DUE TO IMMINENT SVR WX. WRM FNT HAS MOVD N OF FCST AREA WHILE CDFNT EXTDS SW FM LO PRES OVR SW WI TO WCNTRL MO. RADAR SHOWS SVR TSRA MOVG ACRS CNTRL IL. FCST PRBLM IS PCPN CHCS WITH SYS MOVG ACRS FA. 12Z ETA/AVN MDLS MOST SIMILAR AND ETA APPRS TO HAVE INITIALIZED BEST...SO WL PREFER ETA. THIS SHOWS CDFNT TO MOV ACRS FA TNGT WITH STG DYNAMIC LIFT. INSTABILITY ALREADY IN PLACE...SO GUD SVR THREAT FOR MUCH OF FA. EXPECT FURTHER TSRA DVLPMT SW OF CURRENT LINE ACRS IL THAT WL SPRD ACRS FA. BLV POPS HIER THAN EITHER NGM/AVN MOS WARRANTED TNGT. LOBE OF MSTR WL WRAP AROUND 500 MB LOW ACRS MNLY THE N PART OF THE FA SUN...SO WL KEEP CHC SHRA. LIMITING FACTOR WL BE LIMITED AMT OF LIFT...BUT BLV A CHC SHRA STILL WARRANTED. CHC WL DMNSH SW TO NE AS SYS LIFTS NE. CLDNS WL BGN DCRS SW TO NE SUN NGT INTO MON. MESOETA SFC TEMPS SHOW EXCELLENT AGREEMENT WITH NGM/AVN MOS...AND WL USE THOSE VALUES. .IND...NONE. ZIMMERMAN
In the hours before
Local storm report, Aug 18, 4:41 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
441 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM FRANKFORT IN .75 INCH HAIL
08/18/01 CLINTON REPORTED BY HAM RADIO
OPERATOR.
0425 PM THORNTOWN IN 1 INCH HAIL
08/18/01 BOONE REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 18, 5:01 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM SYCAMORE IN 1 INCH HAIL
08/18/01 HOWARD REPORTED BY HAM RADIO
OPERATOR.
0448 PM CORY IN .75 INCH HAIL
08/18/01 CLAY REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 18, 5:06 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
506 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM ASHBORO IN 1 INCH HAIL
08/18/01 CLAY REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 18, 5:19 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
519 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0508 PM LYFORD IN .75 INCH HAIL
08/18/01 PARKE REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0510 PM SUMMITVILLE IN .75 INCH HAIL
08/18/01 MADISON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 18, 5:39 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM TERRE HAUTE IN 60 MPH TSTM GUST
08/18/01 VIGO REPORTED BY HAM RADIO
OPERATOR. TREES DOWN
OVER NORTHERN TERRE
HAUTE.Local storm report, Aug 18, 5:48 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 PM EST SAT AUG 18 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM PENDLETON IN .75 INCH HAIL
08/18/01 MADISON REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 2:30 PM EST | Severe Thunderstorm Warning | IND | Fountain, Warren | 30 min |
| Aug 18, 3:00 PM EST | Severe Thunderstorm Warning | IND | Fountain, Tippecanoe, Warren | 30 min |
| Aug 18, 3:30 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 60 min |
| Aug 18, 3:57 PM EST | Severe Thunderstorm Warning | IND | Howard, Tipton | 48 min |
| Aug 18, 4:27 PM EST | Severe Thunderstorm Warning | IND | Clay, Vigo | 33 min |
| Aug 18, 4:29 PM EST | Severe Thunderstorm Warning | IND | Boone, Clinton, Hamilton | 31 min |
| Aug 18, 4:32 PM EST | Severe Thunderstorm Warning | IND | Parke, Vermillion | 43 min |
| Aug 18, 5:03 PM EST | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 42 min |
| Aug 18, 5:15 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 30 min |
| Aug 18, 5:33 PM EST | Severe Thunderstorm Warning | IND | Vigo | 27 min |
| Aug 18, 5:46 PM EST | Severe Thunderstorm Warning | IND | Clay, Owen, Putnam | 44 min |
| Aug 18, 5:46 PM EST | Severe Thunderstorm Warning | IND | Morgan | 44 min |
| Aug 18, 6:30 PM EST | Severe Thunderstorm Warning | IND | Johnson, Morgan | 30 min |
| Aug 18, 6:34 PM EST | Severe Thunderstorm Warning | IND | Monroe, Owen | 26 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.